elderly pills 75When you have a headache or other pain, the first thing you might do is reach for the pain reliever in your medicine cabinet. This medication may have an ingredient called acetaminophen. Do you know what it is? Could you be putting yourself at risk by taking too much?

Acetaminophen is the generic name of a popular pain killer found in many over-the-counter (OTC) medications like Tylenol, Theraflu, and NyQuil. It’s also in prescription pain medications. Two common ones are Vicodin (acetaminophen and hydrocodone) and Percocet (acetaminophen and oxycodone).

Acetaminophen can have harmful side effects in high doses. To increase public knowledge, an advisory committee for the US Food and Drug Administration (FDA) decided to update acetaminophen’s warning label. This updated label lets the public know that taking more than the maximum dose can cause serious liver damage.

How effective is the label? A survey of drug store customers found improved consumer risk perception, which may encourage protective behavior. However, the survey was unable to assess the impact of the new label on actual changes in customer behavior, or if the label actually reduces acetaminophen-related liver disease.

Liver Damage

The liver is vulnerable to harm because it is the organ that processes medications and toxic substances from the blood. Overdosing on acetaminophen can cause liver failure, which can eventually lead to death. Acetaminophen poisoning causes nearly half of acute liver failure cases and over 450 deaths per year.

Symptoms of acetaminophen poisoning may not appear for 24 hours, if at all. In most cases, vomiting may be the only symptom. In others, symptoms may include nausea, fatigue, or abdominal pain. At 24-72 hours, the risk of liver toxicity increases. During this time, any symptoms may improve or disappear. If you suspect you ingested too much acetaminophen, it is important to seek immediate medical treatment.

Changes in the Liver

The FDA also focused on acetaminophen’s ability to cause changes in liver function tests. In one study, 145 healthy patients were divided into five groups: placebo (sugar pill), acetaminophen, Percocet, Vicodin, and morphine. After two weeks of taking 4 grams of acetaminophen per day, about 30%-40% of the participants showed increased levels in their ALT tests (blood test that detects liver disease). These levels returned to normal after the patients stopped taking acetaminophen. The study shows that even taking the maximum dose (not an overdose) can affect liver cells.

If acetaminophen can change liver function tests in healthy people, what happens to those who already have liver damage?

People at Higher Risk
Alcohol Use

Drinking too much alcohol can damage the liver over time. This damage can affect the way the liver processes acetaminophen. Individuals who have more than three alcoholic drinks a day should talk to their doctor before taking acetaminophen.

Liver Disease

Liver disease refers to a range of conditions that affect the liver, such as cirrhosis, hepatitis A, hepatitis B, and hepatitis C. Studies show that people with liver disease metabolize acetaminophen differently than healthy people. In the case of cirrhosis, the liver becomes scarred, which hinders its ability to detoxify harmful substances. Since people with liver disease are at a higher risk for harmful side effects (even with the recommended dose), they should talk to their doctor before taking acetaminophen.

Warfarin Therapy

Beyond the dangers of liver damage, acetaminophen may also increase the risk of bleeding if mixed with other medications. Warfarin is a commonly prescribed drug used to prevent dangerous blood clot formation. Acetaminophen may increase the blood-thinning effect of warfarin, placing people at a higher risk for severe bleeding. In a study published in the journal Pharmacotherapy, 36 people on warfarin were randomly assigned to three groups (placebo, 2 grams of acetaminophen, or 4 grams of acetaminophen per day). Compared to the placebo group, the people who took acetaminophen had modest increases in their international normalized ratio, or INR (a test the measures how the blood clots). Higher numbers mean that the blood is thin and will take longer to clot, which puts people at an increased risk for bleeding. Because of this, those on warfarin therapy should talk to their doctor before taking acetaminophen.